Alert archive / South Dakota / Flash Flood Warnings in 2003
Flash Flood Warning 12, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jul 1, 2003, 6:49 AM CDT for Lyman County, South Dakota. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2003, 6:49 AM CDT (11:49 UTC)
- Expired
- Jul 1, 2003, 8:45 AM CDT
- In force
- 116 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Lyman County, SD
The radar
The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 11:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 2221 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KABR 011149 FFWABR SDC085-011345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 649 AM CDT TUE JUL 1 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... LYMAN COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 845 AM CDT * AT 649 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WERE PRODUCING VERY HEAVY RAINFALL OVER THE WARNED AREA...ESPECIALLY ALONG INTERSTATE 90 BETWEEN PRESHO AND VIVIAN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED. $$ KEARNS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 3:48 AM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Jul 1, 3:48 AM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 348 AM CDT TUE JUL 01 2003 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT. CONCERN THROUGH SHORT TERM WILL CONTINUE TO BE CONVECTIVE CHANCES ALONG WITH TEMPERATURES. SHORT WAVE CURRENTLY LIFTING OUT OF SOUTHERN MONTANA/NORTHERN WYOMING WILL BE THE FEATURE TO KEY IN ON FOR LATE THIS AFTERNOON INTO THIS EVENING. ASSOCIATED SURFACE TROUGH CURRENTLY DRAPED ACROSS FAR EASTERN WYOMING/MONTANA. CURRENTLY GETTING SOME ISOLATED THUNDER DEVELOPING ACROSS SOUTHWEST CWA IN 700 HPA WAA PATTERN AND INTERACTION WITH OUTFLOW FROM EARLY CONVECTION WHICH PASSED THROUGH WESTERN SOUTH DAKOTA. WILL INCLUDE THIS IN ZONES THROUGH MID MORNING. MODELS IN GOOD AGREEMENT IN TAKING LONGWAVE RIDGE EASTWARD TODAY WITH RIDGE RIDER MOVING INTO NORTHERN PLAINS THIS EVENING. THIS WILL ALLOW FOR SOME EASTWARD PROGRESSION OF LOW LEVEL TROUGH AXIS. HOWEVER MAIN QUESTION FOR THIS AFTERNOON WILL BE CONVECTIVE INITIATION. FORECAST SOUNDINGS SHOWING NICE ELEVATED MIXED LAYER WITH VERY STEEP 700-500 HPA LAPSE RATES IN PLACE ACROSS WESTERN CWA FOR THIS AFTERNOON. SHOULD SEE GRADUAL BREAKUP OF MORNING CONVECTIVE DEBRIS CLOUDS AND THIS SHOULD PROVIDE FOR GOOD SURFACE HEATING WITH TEMPERATURES REACHING INTO MID 90S ACROSS CENTRAL SOUTH DAKOTA. GIVEN RATHER HIGH MID LEVEL DEW POINT DEPRESSIONS...WILL REALLY NEED SURFACE BASED PARCEL IN ORDER TO TAP INTO AFOREMENTIONED INSTABILITY AND GOOD SURFACE HEATING DURING AFTERNOON MAY BE ENOUGH TO OVERCOME CIN MAINLY ACROSS MISSOURI RIVER COUNTIES. ONLY CONCERN IS THAT BETTER LOW LEVEL CONVERGENCE WILL LIKELY REMAIN WEST OF CWA DURING AFTERNOON WHICH MAY HINDER CONVECTIVE INITIATION. FREEZING LEVELS RISE TO ABOVE 15K FEET IN CONTINUED MID LEVEL WAA PATTERN THIS MORNING WITH APPROACHING UPPER RIDGE SO DAMAGING WINDS LIKELY WILL BE MAIN THREAT WITH ANY AFTERNOON CONVECTION ACROSS WESTERN CWA. FOR TONIGHT...THIS SHORT WAVE TROUGH WILL MOVE THROUGH NORTHERN SOUTH DAKOTA. ALSO SOME DECENT LOW LEVEL SPEED CONVERGENCE WITH STRENGTHENING LOW LEVEL JET TONIGHT. CURRENT FORECAST HAS LOWER END CHANCE POPS ACROSS NORTHERN CWA AND OVERALL THIS SEEMS REASONABLE WITH EXPECTATION OF -TSRA INITIATING NORTH OF CWA AND DROPPING SOUTHEAST ALONG EDGE OF CAP. JUST DID ADD SIGHT CHANCE OF -TSRA ACROSS CENTRAL SOUTH DAKOTA FOR EARLY EVENING GIVEN WARMER NEAR SURFACE TEMPERATURES AND BETTER CHANCE TO TAP INTO INSTABILITY ASSOCIATED WITH ELEVATED MIXED LAYER. WEDNESDAY STILL LOOKING VERY WARM AS LOW LEVEL TROUGH AXIS CONTINUES TO SLOWLY MIGRATE EASTWARD PROVIDING AN EVEN MORE IDEAL WESTERLY MIXING COMPONENT ACROSS WESTERN CWA. HIGHS NEAR 100 VERY ATTAINABLE ACROSS CENTRAL SOUTH DAKOTA. FOR NOW STILL APPEARS BEST CHANCE OF THUNDER ACROSS NORTHERN AREAS AS MID LEVEL THERMAL RIDGING EVEN STRONGER ON WEDNESDAY ACROSS CENTRAL SOUTH DAKOTA. ANOTHER SHORT WAVE RIDES RIDGE ON WEDNESDAY NIGHT AND CURRENT FORECAST OF 30 POPS ACROSS MAINLY NORTHERN AREAS LOOKS GOOD. BOUNDARY GETS GOOD PUSH THROUGH CWA ON THURSDAY AS STRONGER BROADER UPPER WAVE ROTATES AROUND MANITOBA UPPER LOW GIVING COOLER CONDITIONS FOR LATE THURSDAY. ANY CONVECTIVE CHANCES WILL BE CONFINED TO EASTERN CWA ON THURSDAY GIVEN EXPECTED BOUNDARY POSITION. MARSILI .LONG TERM...FRIDAY THROUGH MONDAY DIRTY RIDGE WITH NEAR ZONAL FLOW THROUGH THE EXTENDED PERIOD WILL SEND SHORTWAVES AND UNSETTLED CONDITIONS ACROSS THE REGION. TIMING OF WAVES UNCERTAIN SO HAVE NOT CHANGED POPS FROM PREVIOUS PACKAGE. HOWEVER INSTABILITY DEVELOPS BY FRIDAY AFTERNOON WITH THE FIRST OF THE WAVES...MAKING FRIDAY A CANDIDATE FOR ADDING POPS ABOVE THE CURRENT NO WX FORECAST. MEDIUM RANGE MODELS AGREE ON DIRTY RIDGE AND KEEP IT OVER THE REGION BEYOND DAY 7. EXPECT A WEAK SOUTHERN FLOW TO SET UP SOME WARM AIR ADVECTION SATURDAY WHICH MAY RAISE TEMPERATURES ABOVE CURRENT GUIDANCE. MCNULTY .ABR...NONE.
Hazardous weather outlook, Jul 1, 5:32 AM CDT, 1 hour 17 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 532 AM CDT TUE JUL 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA WILL GRADUALLY DISSIPATE BY MID MORNING. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. ISOLATED THUNDERSTORMS ARE THEN EXPECTED TO REDEVELOP BY MID TO LATE AFTERNOON ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. THE ISOLATED THUNDERSTORMS WILL COME TO AN END EARLY THIS EVENING ACROSS CENTRAL SOUTH DAKOTA...WITH A CHANCE OF THUNDERSTORMS CONTINUING ACROSS NORTH CENTRAL SOUTH DAKOTA. THIS CHANCE OF THUNDERSTORMS WILL GRADUALLY SHIFT INTO NORTHEAST SOUTH DAKOTA AND FAR WEST CENTRAL MINNESOTA BY LATE EVENING. THERE IS A SLIGHT RISK THAT THUNDERSTORMS THAT DO FORM LATE THIS AFTERNOON AND TONIGHT MAY BE SEVERE. THE MAIN THREAT WITH ANY THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE WEDNESDAY AFTERNOON ACROSS NORTH CENTRAL SOUTH DAKOTA EXTENDING INTO FAR WEST CENTRAL MINNESOTA. THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY EVENING. SOME OF THE THUNDERSTORMS MAY BE SEVERE WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. MARSILI
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:26 AM CDT | Severe Thunderstorm Warning | ABR | Lyman | 49 min |
| Jul 1, 8:44 AM CDT | Flash Flood Warning | ABR | Lyman | 3 hr |
Nearby
Flash Flood Warnings in South Dakota, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.